Alert archive / Missouri / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 68, NWS Paducah, KY

July 10, 2021Bollinger County, Cape Girardeau County, Perry County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 10, 2021, 2:36 AM CDT for Bollinger County, Cape Girardeau County, Perry County, Missouri. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 2:36 AM CDT (07:36 UTC)
Expired
Jul 10, 2021, 2:50 AM CDT
In force
14 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bollinger County, MO, Cape Girardeau County, MO, Perry County, MO

The radar

The Paducah radar (KPAH), 116 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 1:36 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.6 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

259 
WUUS53 KPAH 100736
SVRPAH
MOC017-031-157-100815-
/O.NEW.KPAH.SV.W.0068.210710T0736Z-210710T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
236 AM CDT Sat Jul 10 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bollinger County in southeastern Missouri...
  Southwestern Perry County in southeastern Missouri...
  Northwestern Cape Girardeau County in southeastern Missouri...

* Until 315 AM CDT.

* At 235 AM CDT, a severe thunderstorm was located over Alliance, or
  12 miles southwest of Perryville, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Daisy and Millersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3755 9011 3767 9004 3759 8964 3740 8974
TIME...MOT...LOC 0735Z 289DEG 27KT 3758 8999 

HAIL...1.00IN
WIND...60MPH
 
$$

08
1 follow-up statement
076 
WWUS53 KPAH 100750
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
250 AM CDT Sat Jul 10 2021

MOC017-031-157-100800-
/O.CAN.KPAH.SV.W.0068.000000T0000Z-210710T0815Z/
Bollinger MO-Perry MO-Cape Girardeau MO-
250 AM CDT Sat Jul 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOLLINGER...
SOUTHWESTERN PERRY AND NORTHWESTERN CAPE GIRARDEAU COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Missouri.

LAT...LON 3755 9011 3767 9004 3759 8964 3740 8974
TIME...MOT...LOC 0748Z 289DEG 27KT 3754 8985 

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:45 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 9, 10:45 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1045 PM CDT Fri Jul 9 2021

.SHORT TERM...(Tonight through Sunday night)
Issued at 330 PM CDT Fri Jul 9 2021

Quite the active period as we head into and through the weekend.
Stalled out surface front just south of the area currently firing
off scattered to numerous showers and thunderstorms will
gradually lift back north as a warm front tonight as short wave
energy tries to dive southeast within the broad nly flow aloft.
Several CAMs do suggest scattered thunderstorms developing late
this afternoon just north of the surface feature out in se MO.
MLCAPES are currently running in the 2500-4000 J/KG range, but
vertical shear is weak. Will need to monitor for a few stronger
storms late afternoon into the early evening in that region,
before instability wanes with the loss of heating.

Aforementioned short wave aloft is expected to kick off a complex
of thunderstorms this evening in the Midwest. This
complex/possible MCS is still expected to dive southeast toward
the forecast area later tonight. Latest 12z CAMs seem quite a bit
slower with the system as compared to 12 hours ago. Thus, the
forecast timing has been delayed in our area til generally around
or after midnight. Good news may be the later it takes the system
to arrive (assuming it does arrive), the lesser the risk for the
severe storms...especially once you get to along and south of the
OH River. ECMWF Ensemble Awareness Table is suggesting PWATs 2.5
to 3.5 SD above climo norms, so will also need to monitor for some
locally heavy rainfall amounts, esp if storms can train.

On Saturday, focus shifts to a deep mid level short wave and
associated surface low digging southeast into IA/MO. An impulse
rotating around the southern flank of the parent upper low may
combine with a surface front coming east into the Mid MS River
Valley later Saturday afternoon, and more likely Saturday evening,
to give much of the region another wave of possibly strong
convection and heavy rainfall. Once again, PWATs could be running
quite high for this time of year.

The entire system is then expected to grind to nearly a halt late
Saturday night and Sunday, prolonging the threat of more waves of
storms and locally heavy rainfall. Would not be terribly
surprised if flash flood watches are needed with time, but will
hold off on headlines for this package. Thinking is most areas can
take a shot of heavier rainfall tonight without major impacts. One
hr Flash flood guidance for most locations is currently running
from around 2.3 to 3 inches. All in all, does not look to be the
best weekend for outdoor activities, though there should be some
rainfree periods in between waves of storms.

.LONG TERM...(Monday through Friday)
Issued at 330 PM CDT Fri Jul 9 2021

Models continue to show our pesky upper level low, over northern
Missouri/southern Iowa on Monday, opening up and lifting over the
Great Lakes region by midday Tuesday.  The trof will extend back
over the middle Mississippi and lower Ohio valleys through Tuesday
night.  This will continue scattered to numerous showers and
thunderstorms across the PAH forecast area Monday, with some
decrease in chances Monday night. Chances will increase again during
the day Tuesday with daytime heating (good chance west to likely
east), dropping of to slight to low chances pops Tuesday night.

By Wednesday through Friday, models diverge in their solutions with
the movement and timing of a surface low over the Central Plains and
associated boundaries.  With plentiful low level moisture, daily
convection will remain possible, with the best chances during the
heat of the day.  Model blends keep pops through the period in the
slight to chance categories at best, which seems a good way to go
for now.

Clouds and precipitation will help keep temperatures well below
normal Monday, with highs in the 80 to 85 degree range.  Persistent
south to southwest flow will result in a warming trend through mid
week, with highs by Wednesday through Friday back to seasonable
readings around 90 degrees.  Overnight lows will follow the same
trend.

&&

.AVIATION...
Issued at 1045 PM CDT Fri Jul 9 2021

With a warm front bisecting the area between the KMVN, KEVV, and
KOWB TAF sites to the north from the KCGI and KPAH TAF sites to
the south, anticipate lowered VFR and MVFR ceilings and
visibilities for the northern set of TAF locations for most of the
forecast period.

The KMVN, KEVV, and KOWB TAF sites will likely see the greatest
impact between 0630z to 1030z Saturday, then again from 17z
Saturday through 04z Sunday. For KCGI and KPAH, 23z Saturday
through 05z Sunday should have the greatest impact on ceilings and
visibilities.

Unless the core of the thunderstorms is right over the TAF
location, visibilities will remain in the VFR to upper MVFR
categories.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

AVIATION...Smith
Hazardous weather outlook, Jul 9, 3:23 AM CDT, 23 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
323 AM CDT Fri Jul 9 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-100830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
323 AM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible this evening into
early Saturday morning. Damaging winds and localized flooding are
the main hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another round of strong to severe thunderstorms is possible
Saturday afternoon and evening. Damaging winds, large hail, and
localized flooding will be the main hazards.

From Sunday through Thursday, there is a chance of thunderstorms
each day. A few strong storms cannot be ruled out. Strong winds
and heavy rain will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested tonight and again on
Saturday.

DWS/CN

In the hours before

Special weather statement, Jul 10, 1:54 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
154 AM CDT Sat Jul 10 2021

ILZ075>078-080>089-092-093-MOZ076-086-087-100-107>111-100800-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Alexander-
Pulaski-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-
Butler-Stoddard-Scott-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Cairo, Mound City, Perryville, Marble Hill,
Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan,
Poplar Bluff, Bloomfield, and Sikeston
154 AM CDT Sat Jul 10 2021

...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS...

At 153 AM, a band of thunderstorms extended from just north of
Fairfield Illinois to near Farmington Missouri. The thunderstorms
were moving east, southeast around 40 mph.

As the thunderstorms move into southern Illinois and southeast
Missouri, some of the stronger activity may result high winds 35
to 50 mph and very heavy rain that may produce localized flooding
through 300 AM.

A Severe Thunderstorm Watch is in effect until 600 AM. Some of the
storms could become severe, with damaging winds and 1 inch hail
the most likely hazards.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:21 AM CDTFlash Flood WatchPAHBollinger, Cape Girardeau, Mississippi, New Madrid, Perry, Scott and 1 more25 hr
Jul 10, 6:23 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Wayne52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.